Iowa, 2016

Hail and Damaging Wind in Iowa, May 30, 2016

May 30, 2016 · NWS DVN · 9 events in 6 counties and zones

A weak upper level disturbance produced isolated afternoon thunderstorms with penny to nickel sized hail the main threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A weak upper level disturbance produced isolated afternoon thunderstorms with penny to nickel sized hail the main threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 30, 2:36 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 30, 2:36 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
336 PM CDT MON MAY 30 2016

.SYNOPSIS...
Issued at 330 PM CDT Mon May 30 2016

The latest SFC analysis was indicating a warm front extending from
extreme northwest IA...southeastward into southeastern IA. Cumulus
fields more enhanced along and south of this feature as well as
higher SFC Dpts. Dpts north of the boundary have mixed well down
into the 50s for much less humidity this afternoon. Isolated
convection starting to bubble in this field as well. Aloft, water
vapor imagery was indicating a upper level trof digging
southeastward out of Canada and acrs the northern Rockies. Another
vort max noted in less organized steering flow acrs eastern OK
rolling toward far southwestern MO.

&&

.SHORT TERM...(THIS EVENING THROUGH Tuesday)
ISSUED AT 330 PM CDT Mon May 30 2016

Tonight...Will have to keep slight CHC to CHC POPs for isolated to
wdly sctrd pop up showers and thunderstorms in the VCNTY of the warm
front late this afternoon and into the evening. This activity more
likely in the southwestern third to half of the DVN CWA as the
boundary tries a late day retreat to the north. Not sure how far
north this convection can make it though with drier subsiding air
acrs northeastern IA into far northwestern IL. Lack of shear will
also make it hard for a more enhanced storm to maintain, with
lightning and brief heavy downpours the main threat until the cell
collapses on itself. After whatever can pop up this evening dies out
again diurnally after sunset, we may have a lull period until
increasing warm air advection/return flow processes possibly
generates isolated to sctrd nocturnal convection overnight into
early Tue morning...especially if the warm front lingers in the
northern CWA acting as a focal point. Less confidence with this
later night potential with a few model solutions such as the 12z
ECMWF, painting a mainly dry and clear picture for the rest of the
night after the evening activity dies off. Lower SFC Dpts and the
potential for periods of mainly clear skies support going with lows
in the low to mid 60s, with some 50s possible in the north and
northeast if late night storms/cloud debris does not form acrs those
areas.

Tuesday...First part of the day will have to watch for isolated to
sctrd thunderstorm development again in the warm sector of an
approaching cold front off to the west acrs the MO RVR Valley. If
the warm front hangs up in the northern CWA that again could
continue to be a focal point for shower/storm development as the day
progresses. Still expect enough insolation in between the convective
debris to drive high temps into the low to mid 80s. Will increase
POPs acrs the far western to northwestern CWA by late afternoon for
pre-frontal line of thunderstorms developing and making it into
these areas from the west, but would not be surprised with the
slowed frontal progression that this does not happen until after 00Z
Wed. Despite SBCAPES making it to 1500-2500+ J/KG by late afternoon
if we get the low to mid 80s and dpts in the mid 60s, deep shear
profiles remain weak to marginal acrs the local area through 00Z.
Thus a marginal SVR WX threat for Tue afternoon. Locally heavy rain
a good bet though, where storms form.   ..12..

.LONG TERM...(Tuesday NIGHT THROUGH next Monday)
ISSUED AT 330 PM CDT Mon May 30 2016

Forecast focus on near normal temperatures the remainder of this
week then below normal temperatures and precipitation much of next
week.

Tuesday night through Wednesday night, upper level trough and cold
front will be slowly pushing across the area during this time frame.
Showers and thunderstorms will accompany this system with the
precipition ending Wednesday night with the passage of the front.
Shear is weak Tuesday night, increasing on Wednesday but instability
looks minimal. Therefore, the severe threat looks marginal or low.

Thursday through Saturday, zonal flow across the area with near
normal temperatures. A strong storm system will be tracking across
the Midwest Friday night and Saturday accompanied by more showers
and thunderstorms. The severe threat still needs to be determined
but it will certainly depend on timing and amount of
shear/instability.

Sunday through next week, operational models similar in setting up
an omega block with deep troughs in the eastern Pacific, and eastern
United States, with a big ridge in the Rockies. The AO/NAO anomalies
trend negative allowing for cool temperatures to push southward into
the Midwest/Great Lakes. This should keep the area in below normal
temperatures and below normal precipitation into the middle of June.

HAASE

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Tuesday AFTERNOON)
ISSUED AT 1233 PM CDT Mon May 30 2016

Although most of this morning's convective activity had decreased
or decayed, will have to watch for new development around a warm
front extending from central into southeastern IA ATTM. Thus most
of the TAF sites except maybe DBQ, susceptible for more
thunderstorms and their variable outflow wind gusts in the VCNTY
from mid afternoon through early evening, before they start to
diminish again after sunset. Otherwise mainly VFR away from the
precip and convective debris. Elevated return flow and warm air
advection regime overnight may also spawn isolated to sctrd
showers/storms overnight into early Tue morning but confidence in
this not high enough to include in the TAFS at this point. High
SFC dpts pooling along the warm front along with light winds may
allow for some MVFR fog at BRL and possibly MLI. Increasing south
winds to 7-10 KTs by mid Tue morning.    ..12..

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Haase
AVIATION...12
Hazardous weather outlook, May 30, 2:53 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT MON MAY 30 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
353 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THROUGH THIS EVENING...THEN AGAIN LATE TONIGHT. SEVERE WEATHER IS
NOT EXPECTED...BUT ISOLATED HEAVY DOWNPOURS AND LIGHTNING CAN BE
EXPECTED FROM ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY. CURRENTLY...
THE THREAT FOR SEVERE STORMS IS LOW FOR TUESDAY. IF STRONG TO
SEVERE STORMS DO DEVELOP TUESDAY AFTERNOON AND EVENING...THE
PRIMARY THREATS WOULD BE HAIL AND DAMAGING WINDS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY. AT
THIS TIME...IT IS TOO EARLY TO DETERMINE THE THREAT FOR ANY SEVERE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED LATE THIS AFTERNOON OR TONIGHT.

12

In the hours before

Special weather statement, May 30, 4:15 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 PM CDT MON MAY 30 2016

IAC177-302245-
VAN BUREN-
515 PM CDT MON MAY 30 2016

...A STRONG THUNDERSTORM WILL AFFECT PART OF VAN BUREN COUNTY...

AT 515 PM CDT...A STRONG THUNDERSTORM WAS OVER LEANDO...OR 8 MILES
NORTHWEST OF KEOSAUQUA...MOVING NORTH AT 10 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEANDO...DOUDS...SELMA AND LEBANON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4090 9218 4090 9207 4078 9198 4069 9218
TIME...MOT...LOC 2215Z 160DEG 10KT 4080 9210

RP KINNEY

The radar

The Quad Cities radar (KDVN), 155 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Van Buren

When
May 30, 4:30 PM CST
Where
Van Buren County, Selma
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.870, -92.150

A trained spotter reported mostly pea sized hail with a few dime to penny sized stones.

Thunderstorm Wind, Buchanan

When
May 30, 6:30 PM CST
Where
Buchanan County, 1.02 mi E of Independence Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
42.450, -91.950

The AWOS measured a gust of 57 Knots from an isolated down-burst with no damage reported.

Hail, Cedar

When
May 30, 7:16 PM CST
Where
Cedar County, 1.03 mi E of Mechanicsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.900, -91.250

Hail, Linn

When
May 30, 7:33 PM CST
Where
Linn County, Toddville
Measured
0.88 in hail
Reported by
Public
Coordinates
42.100, -91.720

A report relayed by local broadcast media of pea to nickel sized hail.

Hail, Benton

When
May 30, 7:45 PM CST
Where
Benton County, 2.95 mi NNW of Keystone
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.040, -92.220

Hail, Cedar

When
May 30, 7:45 PM CST
Where
Cedar County, 2.81 mi N of Mechanicsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.940, -91.280

Hail, Buchanan

When
May 30, 8:15 PM CST
Where
Buchanan County, 1.53 mi W of Independence
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.470, -91.910

Hail, Jones

When
May 30, 8:38 PM CST
Where
Jones County, 4.82 mi ENE of Wyoming
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.090, -90.910

Hail, Buchanan

When
May 30, 8:43 PM CST
Where
Buchanan County, 0.51 mi W of Hazleton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.620, -91.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639045, 639054, 639046, 639047, 639048, 639049, 639050, 639051, 639052.